Laser hair removal treatments can make shaving, waxing and plucking a thing of the past. The idea of throwing out the razor has many women, already busy with work and family, looking to laser treatments to remove hair, save time and still feel sexy. Laser hair removal is not without side effects.
The most immediate side effects of laser hair treatment occur during the treatment or within a day or two after treatment. These include swelling, blistering, burning and fluid build-up in the hair follicle. Permanent scarring from these side effects is considered rare and can be treated with ice packs and over-the-counter (OTC) pain relief medications, according to the American Academy of Dermatology.
After the laser treatment, skin discoloration may be seen. Referred to as hyperpigmentation or hypopigmentation of the skin, this tends to occur in individuals with darker colored skin. Typically, these effects are temporary and fade within a few months of treatment. The American Academy of Dermatology reports that freckles and moles may get lighter, while tattoos may become darker or lighter after treatment. These side effects may or may not be a problem; they depend on your results and preferences.
After several treatments, a significant reduction in hair growth occurs. However, laser treatments are not 100 percent effective at removing all hair in the treated area; you can expect some regrowth. Blond hair, in particular, is difficult to remove. In fact, the U.S. Food and Drug Administration (FDA) states it has only given permission for several manufacturers to advertise lasers as being able to reduce hair and permanently remove hair.
The lasers compromise the skin, allowing infections to set in. Bacterial and herpes simplex (warts) infections are of concern following laser hair removal. Both can be treated pre-emptively with antiviral medications or antibiotics.
Serious Health Risks
The most serious of health risks after laser treatment is associated with the use of pain relief creams or topical anesthetics. These creams contain Lidocaine or other medications that numb the skin. The FDA reports that these creams, when used in a too-high dose or improperly, can cause seizures, respiratory distress, irregular heartbeat, coma and even death. Speak with your medical doctor before using such creams.
- legs image by Leticia Wilson from Fotolia.com